Internal and Emergency Medicine

, Volume 4, Issue 1, pp 75–77

Budd-Chiari syndrome in a paroxysmal nocturnal hemoglobinuria patient with previous cerebral venous thrombosis

Authors

    • Regional Reference Centre for Coagulation Disorders, Department of Clinical and Experimental MedicineFederico II University of Naples
  • Nicola Macarone Palmieri
    • Regional Reference Centre for Coagulation Disorders, Department of Clinical and Experimental MedicineFederico II University of Naples
  • Ernesto Cimino
    • Regional Reference Centre for Coagulation Disorders, Department of Clinical and Experimental MedicineFederico II University of Naples
  • Fiorella Alfinito
    • Division of HematologyFederico II University of Naples
  • Anna Maria Cerbone
    • Regional Reference Centre for Coagulation Disorders, Department of Clinical and Experimental MedicineFederico II University of Naples
CE - Letter to the Editor

DOI: 10.1007/s11739-008-0182-7

Cite this article as:
Tufano, A., Macarone Palmieri, N., Cimino, E. et al. Intern Emerg Med (2009) 4: 75. doi:10.1007/s11739-008-0182-7

Paroxysmal nocturnal hemoglobinuria (PNH) is a rare clonal stem cell disorder characterized by intravascular hemolytic anemia that results from the clonal expansion of hematopoietic stem cells harboring somatic mutations in an X-linked gene, termed PIG-A (phosphatidylinositol glycan class A). PIG-A mutations block glycosylphosphatidylinositol (GPI) anchor biosynthesis, resulting in a deficiency or absence of all GPI-anchored proteins on the cell surface. CD55 and CD59 are GPI-anchored complement regulatory proteins. Their absence on PNH red cells is responsible for the complement-mediated intravascular hemolysis, leading to the release of free hemoglobin, which contributes to many of the clinical manifestations of PNH including fatigue, pain, esophageal spasm and possibly serious thrombotic episodes [1]. Allogeneic hematopoietic stem cell transplantation is the only curative therapy for PNH. The complement inhibitor eculizumab, a humanized monoclonal antibody against C5, that inhibits terminal complement activation, recently approved in the US, has been shown to reduce hemolysis, decrease the erythrocyte transfusion requirements and the risk for thrombosis, and to improve quality of life of PNH patients [2, 3]. Major morbidity and mortality with PNH are often ascribed to the development of venous thromboembolism (VTE) [16], and several patients have recurrent thromboses [7]. VTE in PNH patients occur mostly at unusual sites. Data from a recent review report hepatic vein thrombosis, leading to Budd-Chiari syndrome (BCS), as the most frequent (40.7%) thrombotic complication, accounting for the majority of deaths [8], followed by cerebral vein and sinus thromboses, superior sagittal sinus being the most frequently involved site [8]. Inherited thrombophilia may increase the risk of serious thromboembolic events in PNH patients [9]. In patients experiencing VTE, early anti-thrombotic therapy (heparin, thrombolysis) aimed to limit the extension of thrombosis, or to dissolve formed thrombi, should improve the prognosis of this severe complication. PNH patients suffering from VTE should be treated with anticoagulant drugs indefinitely [1]. Thrombocytopenia often complicates PNH, and this issue must be addressed when an anticoagulation management plan is formulated [1]. Recurrent, life-threatening thrombosis merits consideration for bone marrow transplantation (BMT) [1]. Over the past few years significant advances in other therapeutic approaches, such as transjugular intrahepatic portosystemic shunt (TIPS), have contributed to the improvement of survival in this setting [8].

We report the case of a 29-year-old woman, R. D. The family history was negative for VTE and cardiovascular disease. She was a non-smoker. And had been slightly overweight since childhood. When she was 19 years old, an isolated moderate thrombocytopaenia (50,000/mmc) was detected although in the absence of bleeding. As idiopathic thrombocytopaenia was diagnosed, she was treated with long-term steroids, with an improvement in the platelet count (120,000/mmc). At the age of 27, while on oral contraceptives for 3 months, she experienced a sudden occurrence of headache and visual loss, followed by seizures and coma. A computed tomography (CT scan) showed multiple cerebral venous thromboses. Screenings for congenital (antithrombin, protein C, protein S, factor V Leiden, prothrombin G20210A mutation, C677T MTHFR variant) and acquired (Lupus anticoagulant, antiphospholipid antibodies) thrombophilic abnormalities were negative. At that time, according to the available clinical records, she did not receive anticoagulant drugs, and symptoms improved after diuretics and steroid administration.

Two years later, when she was 29 years of age, the patient was admitted to our hospital for recurrent abdominal pain, fever and pancytopaenia (WBC 4,000/mmc; Hb 9 g/dl; platelets 61,000/mmc). Steroid treatment had been withdrawn some weeks before the admission. Laboratory testing confirmed anaemia (9.8 g/dl) and a low platelet count (60,000/mmc), and also showed an increased LDH (1605 IU/L) ALP (137 IU/L) and γGT (112 IU/L) levels and reduced haptoglobin. An abdominal CT scan showed hepatic and splenic enlargement with ascites and signs of hepatic outflow obstruction, consistent with a Budd-Chiari syndrome (Fig. 1). Lupus anticoagulant and antiphospholipid antibodies were still negative. Homocysteine levels were normal. Cytofluorimetric investigation of peripheral blood cell immunophenotype showed abnormalities of complement regulatory proteins, consistent with the diagnosis of PNH [10]: 80% of red blood cells were CD59 deficient, 90% of granulocytes lacked CD 68b and 95% of monocytes did not show CD14 on cell membrane. Almost all hemopoesis was clonal. Bone marrow aspirate showed dysplastic features.
https://static-content.springer.com/image/art%3A10.1007%2Fs11739-008-0182-7/MediaObjects/11739_2008_182_Fig1_HTML.jpg
Fig. 1

Abdominal CT scan: hepatic enlargement, ascites, signs of hepatic outflow obstruction

Because of the thrombocytopenia, and while the patient was under evaluation for BMT, treatment with oral anticoagulants was delayed, and therapy with full-dose enoxaparin (100 IU/Kg bid) was started. Progressive splenic enlargement and bone marrow failure resulted in further reduction of the platelet count over the following three months (30,000/mmc); therefore, heparin dosage was reduced to 100 IU/Kg/d in order to avoid hemorrhagic complications. Six months later she experienced recurrent abdominal pain and ascites, compatible with a recurrence of the Budd-Chiari syndrome, and fatal hepatic failure. Her severe clinical condition hampered surgical or radiologic therapeutic approaches.

Another PNH patient with a history of cerebral venous thrombosis and Budd-Chiari syndrome is described in a case-report published in 2005 [11]. The authors present the case of a 26-year-old man with a previous diagnosis of apparently idiopathic cerebral vein thrombosis, who developed hepatic venous thrombosis, and who had laboratory tests suggestive of PNH 9 months later. This patient underwent a TIPS, but experienced 1 month later an episode of stent blockage treated with balloon dilatation and restenting.

In conclusion, our case report highlights that PNH should be considered in patients with venous thrombosis at unusual sites, especially if associated with haemocromocytometric abnormalities. Antithrombotic treatment in this setting is mandatory, but a careful risk-to-benefit ratio evaluation should be taken into account. A TIPS procedure may be a useful therapeutic option for PNH patients with Budd-Chiari syndrome, but caution is needed to prevent stent occlusion.

Copyright information

© SIMI 2008